Photoprotection for Allergy-prone Skin
“Sun allergy” - A rash associated with sunlight
When exposure to the sun results in skin changes taking the form of nodules, blisters or plaques, the lay person speaks of a sun allergy. To the dermatologist, however, behind this self-diagnosis lies a multitude of possible light-dependent skin changes and/or diseases that are difficult to distinguish.
The following UV-induced skin reactions are nearly always accompanied by itching and/or nodules, blisters or plaques:
UV-induced skin diseases
Polymorphous light eruptions (PLE)
Polymorphous light eruptions (PLE) are the most common photoinduced skin disease. Up to 20% of the population, in particular younger women, are affected. There are several morphological variants of PLE. A dermatologist should always be consulted, since diagnosis of PLE requires much experience and other skin diseases must be excluded.
The pathogenesis of PLE is the subject of intense research. It seems to involve a delayed type of immune reaction triggered by UV radiation: in 75% of the cases by UVA radiation, in 10% by UVB radiation alone, and in the remainder by sensitivity to all radiation ranges.
Free radicals as triggers of PLE
Oxidative stress with formation of free radicals (i), triggered by UV radiation, can cause cell damage, resulting in inflammatory reactions and the various symptoms of PLE.
With a special method, a chemiluminescence technique (UPE = Ultraweak Photon Emission), the formation of free radicals (i) can be detected because their destructive action is associated with the release of photons (light quanta). In this method, defined skin areas are irradiated with UVA and the intensity and decay of the photons emitted per second measured. The result of the chemiluminescence measurement is a parameter for the “oxidative” state of the skin. If fewer photons are measured after the application of an effective product, this indicates that the product has an antioxidant effect.
Acne aestivalis is not caused by UV radiation alone, but appears only after interaction of certain ingredients found in cosmetics or sunscreen products such as emulsifiers with UVA radiation. Mostly affected are middle-aged women frequently with a history of acne in puberty. A differential diagnosis is problematic because the clinical symptoms resemble those of PLE.
A clinical study has shown that, as a preventive measure, people with symptoms of PLE or acne aestivalis should use medical, emulsifier-free sunscreen products containing the radical scavenger complex alpha-glucosyl rutin and vitamin E to build up and maintain an effective protective depot.
Photoreactions triggered by externally or internally applied substances
A photoallergy is a delayed inflammatory reaction similar to the contact dermatitis induced by UV action after sensitisation with certain substances. These skin reactions manifest themselves as itchy nodules in places exposed to light (i). Photoallergens can be certain medications such as anti-hypertensives, diuretics, psychiatric drugs, tetracyclines and sulfonamides, but also topically applied substances such as fragrances.
Recommended are sunscreens products without fragrance and emulsifiers, for instance products with hydrodispersion gels as the base that have a high protection factor.
To prevent allergic reactions caused by intolerance to chemical sunscreens, sun protection products containing micropigments, which safely protect especially photosensitive skin from sunburn and photoinduced skin reactions, are recommended. Most of the UV radiation will be reflected from the skin’s surface.
Ultra fine mineral micropigments that are especially safe for the skin cover the skin like a protective film. The micropigments reflect both UVA and UVB radiation directly from the skin’s surface.
Following a photoallergic reaction some patients develop a persisting photoreaction. Despite elimination of the substances that trigger a photoallergy in a certain person, inflammatory reactions always reappear after exposure to light. The range of wavelengths triggering the reaction continually widens, with even visible light causing inflammatory reactions.
For these patients, a sunblock is most suitable for the prevention of photoreactions.